Arkansas, 2012

Drought in Arkansas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS SHV · 9 events in 9 counties and zones

The month of September continued where August left off concerning the ongoing drought conditions across all of Southwest Arkansas. Towards the latter half of the month, a few counties across South Central Arkansas did see enough rainfall so that drought conditions diminished to D1 Moderate Drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The month of September continued where August left off concerning the ongoing drought conditions across all of Southwest Arkansas. Towards the latter half of the month, a few counties across South Central Arkansas did see enough rainfall so that drought conditions diminished to D1 Moderate Drought conditions. However...Howard, Sevier, Little River, Hempstead and Miller Counties continued to be characterized as being under D2 Severe or D3 Extreme Drought conditions.

The following are a few selected cities across Southwest Arkansas with their September rainfall totals and departures from normal as well as their 2012 rainfall totals and departures from normal.

Texarkana September rainfall was 2.16. The departure from normal was -1.27.|Texarkana yearly rainfall was 24.79. The departure from normal was -10.06.|Dequeen September rainfall was 1.58. The departure from normal was -2.03.|Dequeen yearly rainfall was 22.36. The departure from normal was -12.84.|El Dorado September rainfall was 7.43. The departure from normal was +4.32.|El Dorado yearly rainfall was 34.12. The departure from normal was -3.54.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 8:28 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 8:28 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 PM CDT FRI AUG 31 2012

.DISCUSSION...
DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION BEGINNING TO
WANE AS THE EVENING PROGRESSES. FOR THIS UPDATE...MADE ONLY MINOR
ADJUSTMENTS TO DEWPOINT...TEMPERATURE...AND SKY GRIDS TO LINE UP
WITH CURRENT TRENDS.

WITH RECENT RAINFALL ACROSS MANY AREAS ALONG AND EAST OF A LINE
FROM LUFKIN TO MONROE...DEWPOINT VALUES MAY BE SLOW TO MIX OUT ON
SATURDAY. THE COMBINATION OF HIGHER DEWPOINTS...ALONG WITH TEMPERATURES
APPROACHING THE UPPER 90S ACROSS MUCH OF DEEP EAST TEXAS...A HEAT
ADVISORY MAY BE NECESSARY FOR SATURDAY AND SUNDAY. HOWEVER...WITH
SUCH A SUBSTANTIAL SPREAD BETWEEN OBSERVED TEMPERATURES
EARLIER TODAY...AROUND 99 DEGREES...AND GUIDANCE VALUES
ADVERTISING 93 TO 95 DEGREES THROUGH THE WEEKEND...WILL WAIT FOR
THE 00Z MODEL DATA TO DETERMINE WHETHER A REPEAT OF HIGH
TEMPERATURES IN THE UPPER 90S ARE REALISTIC ACROSS EAST TEXAS
THROUGHOUT THE WEEKEND. /05/

&&

.AVIATION...
VFR CONDITIONS ASSOCIATED WITH EXTENSIVE CONVECTIVE
DEBRIS SHOULD PERSIST THIS EVENING...EVEN AS WIDELY SCT SHRA AND
ISOLATED TSRA CONTINUE ACROSS DEEP E TX/NCNTRL LA/SW AR AND
EXTREME SE OK. THE DEEP E TX AND NCNTRL LA CONVECTION SHOULD
DIMINISH BY 06Z...ALTHOUGH WIDELY SCT CONVECTION MAY CONTINUE
OVERNIGHT ACROSS EXTREME SE OK/SW AR...IN VC OF A WEAK SHORTWAVE
ASSOCIATED WITH THE REMNANTS OF ISAAC THAT WILL ROTATE E ACROSS
THE AREA. THIS CONVECTION SHOULD REMAIN N OF THE TXK/ELD TERMINALS
OVERNIGHT...BUT MVFR CIGS SHOULD DEVELOP/ADVECT N LATE ALONG A
20-25KT SWRLY LLJ. THESE CIGS SHOULD ENCOMPASS MUCH OF THE AREA BY
12Z SATURDAY...AND GRADUALLY LIFT/BECOME VFR BY LATE
MORNING/MIDDAY. SCT CONVECTION SHOULD DEVELOP SATURDAY AFTERNOON
IN VC OF A WEAK SFC TROUGH AND UPPER LEVEL SHORTWAVE ACROSS SE
OK/EXTREME NE TX/SW AR MAINLY NW OF I-30...WHICH MAY AFFECT THE
TXK TERMINAL DURING THE EVENING. ISOLATED MAINLY AFTERNOON
CONVECTION WILL BE POSSIBLE ELSEWHERE ACROSS THE REGION...WHICH
SHOULD DIMINISH BY EARLY EVENING. HOWEVER...SHOULD SEE ANOTHER
REPEAT AS MVFR CIGS RETURN TO THE AREA AFTER 09Z SUNDAY. S WINDS
5-10KTS TONIGHT WILL BECOME SW AND INCREASE TO 9-13KTS...WITH
OCCASIONAL GUSTS UP TO 20KTS...AFTER 15Z. /15/

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT FRI AUG 31 2012/

DISCUSSION...
THE CENTER OF TROPICAL DEPRESSION ISAAC HAS MOVED INTO SW MO THIS
AFTN...TAKING MOST OF THE OVERCAST NWD WITH IT. LINGERING TROPICAL
MOISTURE AND DAYTIME HEATING HAVE COMBINED TO GENERATE SOME SCT
CONVECTION ACROSS DEEP E TX INTO ADJACENT NW AND N CENTRAL LA.
CONVECTION SHOULD DECREASE IN COVERAGE AS THE NIGHTTIME HOURS
APPROACH AND ISAAC CONTINUES TO MOVE AWAY FROM THE REGION. THE
REMNANTS OF ISAAC ARE FCST TO CONTINUE MOVING NE AS THE UPPER
RIDGE CURRENTLY OVER THE ERN U.S. IS SQUEEZED SWWD THROUGH THE
WEEKEND. LINGERING MOISTURE AND WEAK FLOW ALOFT WILL KEEP CHANCES
IN FOR AFTN/EVENING CONVECTION THROUGH THE HOLIDAY WEEKEND...AS THE
RIDGE CONTINUES TO PIVOT AROUND THE S SIDE OF THE REMNANT TROPICAL
SYSTEM.

WARMING TEMPS AND ONLY SLIGHT CHANCES FOR AN ISOLD AFTN SHOWER ARE
EXPECTED TO TAKE HOLD FOR THE FIRST HALF OF THE WORK WEEK...AS THE
RIDGE REINFORCES ITSELF TO THE W. HOWEVER AS WE MOVE INTO THE
LATTER HALF OF THE WEEK...AN UPPER TROF IS FCST TO DIG ACROSS THE
CENTRAL PLAINS...SWINGING A COLD FRONT INTO THE REGION...AND
BRINGING OUR NEXT BEST CHANCE FOR RAIN IN ON THU/FRI. /12/

AVIATION...
RADAR IS GETTING ACTIVE THIS AFTERNOON...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING SOUTH OF I20. THIS ACTIVITY WILL LIKELY
LINGER INTO THE EARLY EVENING...WITH SHRA/TSRA POSSIBLY AFFECTING
THE I20 TERMINALS AND LFK. THOSE TERMINALS THAT ARE AFFECTED BY
SHRA/TSRA ACTIVITY MAY TEMPORARILY EXPERIENCE IFR/MVFR CONDITIONS.
OVERALL VFR FLIGHT CATEGORIES ARE STILL BEING OBSERVED ACROSS THE
ARKLATEX AIRSPACE. A SOUTH TO SOUTHWEST SURFACE WIND OF 10 TO 15
KTS WITH GUSTS TO 20 KTS WILL PERSIST THIS AFTERNOON...BUT
DECREASE WITH SUNSET. ANY VSBY CONCERNS WILL BE ASSOCIATED WITH TSRA
ACTIVITY...BUT NO REAL CONCERNS EXPECTED IN THE 00Z TAF PACKAGE.
/11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  75  97  76 /  30  20  20  10  10
MLU  75  93  74  95  75 /  30  30  20  20  10
DEQ  73  95  73  97  73 /  20  20  20  10  10
TXK  74  94  74  97  75 /  30  20  20  10  10
ELD  73  93  72  96  74 /  30  30  20  10  10
TYR  76  97  76  98  76 /  30  20  20  10  10
GGG  76  97  75  98  75 /  30  20  20  10  10
LFK  76  98  75  97  75 /  30  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Aug 31, 10:42 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT FRI AUG 31 2012

ARZ073-LAZ005-006-013-014-018>022-011200-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1142 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE OUTER
BANDS OF TROPICAL DEPRESSION ISAAC ARE EXPECTED TO CONTINUE
THROUGH THIS EVENING. GUSTY WINDS AND HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH THE STORMS. THE THREAT FOR LOCALIZED FLOODING
AND VERY ISOLATED TORNADOES CANNOT BE RULED OUT WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST INTO
SATURDAY AS THE REMNANTS OF ISAAC SLOWLY MOVE ACROSS THE MIDDLE
MISSISSIPPI RIVER VALLEY. HEAVY RAIN AND GUSTY WINDS WILL BE THE
PRIMARY THREATS.

THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS
SUNDAY. AFTER A FEW DAYS OF DRIER WEATHER...THUNDERSTORMS CHANCES
WILL RETURN TO THE AREA LATE NEXT WEEK AS A COLD FRONT APPROACHES
THE REGION FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1142 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS TROPICAL
DEPRESSION ISAAC CONTINUES TO MOVE NORTH OF THE AREA. HOWEVER...
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST INTO
SATURDAY AS THE REMNANTS OF ISAAC SLOWLY MOVE ACROSS THE MIDDLE
MISSISSIPPI RIVER VALLEY. HEAVY RAIN AND GUSTY WINDS WILL BE THE
PRIMARY THREATS.

THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS
SUNDAY. AFTER A FEW DAYS OF DRIER WEATHER...THUNDERSTORMS CHANCES
WILL RETURN TO THE AREA LATE NEXT WEEK AS A COLD FRONT APPROACHES
THE REGION FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Aug 31, 6:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 E LUFKIN              31.33N 94.64W
08/31/2012                   ANGELINA           TX   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN PARTS OF THE COUNTY EAST OF
            LUFKIN

&&

19
Local storm report, Aug 31, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      BURKE                   31.23N 94.77W
08/31/2012                   ANGELINA           TX   BROADCAST MEDIA

            EXCESSIVE HEAVY RAINFALL RESULTED IN A CREEK OVERFLOWING
            ITS BANK AND FLOODING PASTURELAND WITH RAPID MOVING WATER
            NEAR A HOME ALONG OLD DIBOLL HIGHWAY IN BURKE.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Columbia

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Drought, Hempstead

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hempstead forecast zone
Reported by
Emergency Manager
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Emergency Manager
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Drought, Lafayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Drought, Little River

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Little River forecast zone
Reported by
Drought Monitor
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Drought, Miller

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Drought, Nevada

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nevada forecast zone
Reported by
Drought Monitor
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Drought, Sevier

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sevier forecast zone
Reported by
Drought Monitor
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412315, 412316, 412317, 412318, 412319, 412320, 412321, 412322, 412323.